MAUDE Adverse Event Report: EKOS CORPORATION EKOSONIC ENDOVASCULAR CATHETER; CATHETER, CONTINIOUS FLUSH, PRODUCT CODE: KRA

EKOS CORPORATION EKOSONIC ENDOVASCULAR CATHETER; CATHETER, CONTINIOUS FLUSH, PRODUCT CODE: KRA
Catalog Number 500-55150
Medical Device Problem Codes Break (1069); Fracture (1260); Material Integrity Problem (2978)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Both catheters used in this case were returned to ekos.The first catheter placed was noted to have a kink on the iddc 78.5cm from the distal end of the strain relief and pinch marks along the shaft between 20cm-58cm from the distal end of the luer barb.The msd was only able to be loaded 40cm with difficulty.The second catheter was returned in three pieces, with fractures in the msd at 71.7cm and 75cm from the distal end of the strain relief.This was noted to have occurred after several attempts to place the catheter.There was also kinks noted at 24cm and 19cm from the distal end of the strain relief on the iddc as well as pinched/flattened tubing between 48cm-50cm from the distal end of the strain relief.A puncture was noted at 3cm from the distal end of the strain relief, which confirmed the reported leak of the second catheter.The ekos ifu states: "if an infusion catheter or ultrasonic core becomes kinked or otherwise damaged during use, discontinue use and replace." detailed investigated showed that the fracture regions of the treatment zone epoxy was firm and rigid and the fractures planes of the epoxy were smooth, indicating that the epoxy was cured.Manufacturing records were reviewed and all applicable procedures were followed and appropriate quality inspections were performed prior to the release of the catheter.It was noted by the ekos rep that this was an "uncommon case" anatomy-wise.The fractured msd from the second ekosonic kit used was able to be removed from the patient as enough wire was sticking out of the hub that the physician was able to remove it using a hemostat.It was confirmed under fluoroscopy that there was nothing left in the catheter.At this time, the iddc was used as a standard infusion catheter.Four hours into treatment with the second iddc, the patient noted that he felt a wet area.The ekos catheter was then removed and a standard infusion catheter was placed.The patient had swelling in the leg post 4 hours of treatment via a standard infusion catheter.The patient had the thrombus surgically removed and a new graft placed.The difficultly advancing the msd and the subsequent fracture were not suspected to contribute to the need for surgery.In a post-surgery angiogram, there was good flow reported in the affected area.
 
Event or Problem Description
On (b)(6) 2017 during a peripheral arteial occlusion procedure using a contralateral approach over the iliac bifurcation up and over to treat the proximal common femoral graft to popliteal, the physician reported that he experienced problems advancing the msd.The iddc was placed with no issues, however the physician noted resistance while trying to advance the msd.It was noted by the ekos rep that this case had tortuous anatomy and was an "uncommon case".The physician then tried to place another ekos catheter of the same size.The iddc of the second catheter also placed easily but the msd became difficult to track beyond the bifurcation.Additional follow-up from the ekos field representatives on (b)(6) 2017 indicated that upon attempting to advance the second msd several times, the physician was unable to do so.The last time he attempted to push the wire in, it fractured.Enough wire was sticking out of the iddc hub that the physician was able to remove it using a hemostat.It was confirmed under fluoroscopy that there was nothing left in the catheter.The physician then placed a flow switch at the msd connection and used the ekos iddc as an infusion catheter only.Four hours later, the patient stated that they felt a wet area.The catheter was noted to be leaking after four hours so the patient was brought back down to the ir for a standard catheter exchange.The patient had swelling in the leg post 4 hours of treatment via a standard infusion catheter.The patient had the thrombus surgically removed and a new graft placed.In a post-surgery angiogram, there was good flow reported in the affected area.

Brand Name
EKOSONIC ENDOVASCULAR CATHETER
Common Device Name
CATHETER, CONTINIOUS FLUSH, PRODUCT CODE: KRA
Manufacturer (Section D)
EKOS CORPORATION
11911 north creek parkway s
bothell WA 98011 8809
MDR Report Key6483681
Report Number3001627457-2017-00005
Device Sequence Number850565
Product Code KRA
UDI-Device Identifier00858593006189
UDI-Public00858593006189
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K140151
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/06/2019
Device Catalogue Number500-55150
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/16/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/20/2017
Initial Report FDA Received Date04/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1